Skip to main content

Part of the book series: Lecture Notes in Mathematics ((LNM,volume 900))


In the first section it is shown how to introduce on an abstract category operations of tensor products and duals having properties similar to the familiar operations on the category Vec k of finite-dimensional vector spaces over a field k. What complicates this is the necessity of including enough constraints so that, whenever an obvious isomorphism (e.g., exists in Vec k, a unique isomorphism is constrained to exist also in the abstract setting.

An erratum to this chapter is available at

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

USD 9.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 84.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others


  1. Abhyankar, S. Resolution of Singularities of Embedded Algebraic Surfaces, Academic Press, 1966.

    Google Scholar 

  2. Bourbaki, N. Algèbre; Modules et Anneaux Semi-Simples. Hermann, Paris (1958).

    MATH  Google Scholar 

  3. Bourbaki, N. Algèbre Commutative; Modules Plats, Localisation. Hermann, Paris (1961).

    MATH  Google Scholar 

  4. Deligne, P. La conjecture de Weil pour les surfaces K3, Invent. Math. 15 (1972) 206–222.

    Article  MathSciNet  Google Scholar 

  5. Deligne, P. Valeurs de fonctions L et périodes d’integrales. Proc. Symp. Pure Math., A.M.S., 33 (1979) part 2, 313–346.

    Article  Google Scholar 

  6. Giraud, J. Cohomologie Non Abélienne, Springer, Heidelberg, 1971.

    MATH  Google Scholar 

  7. Hochschild, G. The Structure of Lie Groups, Holden-Day, San Francisco, 1965.

    MATH  Google Scholar 

  8. Humphries, J. Introduction to Lie Algebras and Representation Theory, Springer, Heidelberg, 1972.

    Book  Google Scholar 

  9. Kuga, M. and Satake, I. Abelian varieties attached to polarized K3-surfaces, Math. Ann. 169 (1967) 239–242.

    Article  MathSciNet  Google Scholar 

  10. MacLane, S. Natural associativity and commutativity. Rice University Studies 69 (1963) 28–46.

    MathSciNet  MATH  Google Scholar 

  11. MacLane, S. Categories for the Working Mathematician. Springer, Heidelberg, 1972.

    MATH  Google Scholar 

  12. Mumford, D. Abelian Varieties, Oxford U.P., Oxford, 1970.

    MATH  Google Scholar 

  13. Nori, M. On the representations of the fundamental group. Compositio Math. 33 (1976) 29–41.

    MathSciNet  MATH  Google Scholar 

  14. Saavedra Rivano, N. Catégories Tannakiennes, Lecture Notes in Math 265, Springer, Heidelberg, 1972.

    Book  Google Scholar 

  15. Serre, J.-P. Cohomologie Galoisienne, Lecture Notes in Math 5, Springer, Heidelberg, 1964.

    MATH  Google Scholar 

  16. Serre, J.-P. Groupes algébriques associés aux modules de Hodge-Tate, (Journées de Géométrie Algébrique de Rennes), Astérisque 65 (1979) 155–187.

    MATH  Google Scholar 

  17. Springer, T. Reductive groups, Proc. Symp. Pure Math., A.M.S., 33 (1979) part 1, 3–27.

    Article  MathSciNet  Google Scholar 

  18. Waterhouse, W. Introduction to Affine Group Schemes, Springer, Heidelberg, 1979.

    Book  Google Scholar 

  19. Wells, R. Differential Analysis on Complex Manifolds. Prentice-Hall, Englewood Cliffs, 1973.

    MATH  Google Scholar 

Download references


Rights and permissions

Reprints and permissions

Copyright information

© 1982 Springer-Verlag Berlin Heidelberg

About this chapter

Cite this chapter

Deligne, P., Milne, J.S. (1982). Tannakian Categories. In: Hodge Cycles, Motives, and Shimura Varieties. Lecture Notes in Mathematics, vol 900. Springer, Berlin, Heidelberg.

Download citation

  • DOI:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-11174-0

  • Online ISBN: 978-3-540-38955-2

  • eBook Packages: Springer Book Archive

Publish with us

Policies and ethics